Esophagitis is the term for irritation and injury to the mucosal lining of the esophagus. Medications are a common culprit and medication-induced esophagitis will give you pain behind the sternum (retrosternal pain) or heartburn 60% of the time. Other symptoms include pain with swallowing or the sensation of food getting stuck in your throat. Medications that hurt the esophagus usually cause the problem at the spot of esophageal narrowing.
These ten medications are well known to cause direct injury to the lining of the esophagus:
- Doxycycline is an old antibiotic used for numerous conditions including rosacea, acne and Lyme disease. Doxycycline causes a direct irritant effect on the esophagus often causing pain within hours of taking it. Of huge importance is to know that doxycycline hyclate causes more problems than doxycycline monohydrate—and both are cheap generics with similar effectiveness. Asking your doctor to substitute doxycycline monohydrate for doxycycline hyclate will result in much less irritation.
- Tetracycline is another antibiotic that’s a well-known cause of medication-induced esophagitis. It also causes a direct irritant effect on the esophagus. The way it can harm your esophagus is similar to a local acid burn; tetracycline has a pH less than 3 when dissolved in saliva or water.
- Clindamycin is a another antibiotic, often used for Staph skin infections or tooth infections. It is also associated with esophagitis due to it’s direct irritant effect.
- Aspirin. Taken daily by many for stroke and heart disease prevention, aspirin causes esophagitis by disrupting the protective barrier of the esophagus (the prostaglandin barrier). Lower doses of aspirin carry lower risks, but know this: the enteric coating (also known as “safety coating”) does not prevent the inhibition of prostaglandin and may not lower the risk of bleeding from aspirin. There are conflicting data about the benefit of the enteric coated formulations for preventing bleeding from the esophagus or stomach.
- NSAIDS (non-steroidal anti-inflammatory drugs), including ibuprofen (Motrin, Advil) and naproxen (Aleve). Similar to aspirin, these can lead to severe esophagitis, esophageal strictures, and bleeding. What can you do if you have symptoms of esophagitis while taking an NSAID? Use a protective agent like a proton pump inhibitors—omeprazole (Prilosec), pantoprazole (Protonix), esomeprazole (Nexium). You may also want to ask your doctor about using a COX-2 inhibitor like celecoxib (Celebrex) instead of your NSAID medication, which is safer on the esophagus and stomach.
- Alendronate (Fosamax) has caused more strictures of the esophagus than any other pill. Taken once a week, alendronate belongs to a class of medications known as bisphosphonates which are effective for the treatment of osteoporosis. You can lower your risk if you take it properly: with a full glass of water and don’t lie down for an hour.
- Ibandronate (Boniva) is similar to alendronate, but it is taken once a month. The risk is low but it is also a well known cause of esophagitis, esophageal ulcers and strictures.
- Risedronate (Actonel) is another osteoporosis medication. It has fewer gastrointestinal side effects compared with alendronate but it does carry some risk. Again, drink a full glass of water and don’t lie down for an hour after taking it.
- Potassium chloride supplements (KCl). Used as replacement in patients with low potassium (from diuretics or other causes) KCl is a well described cause of medication-induced esophagitis.
- Iron supplements/ferrous sulfate. Ferrous sulfate is found in most over-the-counter iron supplements. Similar to tetracycline, iron sulfate causes a local burn injury because it has a pH less than 3 when dissolved in saliva—it’s very acidic. Iron replacement options that are easier on the gut are Pur-Absorb iron packets, Feosol natural release (carbonyl iron), or those containing ferrous fumarate instead.
We've sent a link to download the GoodRx mobile app to your phone.
We were unable to send a link to your phone.
General tips to protect the gastrointestinal tract when taking these meds:
- Don’t take them and quickly lie down. You should stand or sit upright for at least 30 minutes, and should eat a meal afterwards.
- Make sure the amount of fluid ingested with the medication is enough. It is recommended you take your pills with 100 mL of water, which is about a half of a cup . . . not 25 ml as most folks do. In fact, ideally meds should be taken with at least 240 mL (8 oz) of water to minimize the risk of the tablet getting stuck in the esophagus and causing local damage.